Alert archive / Arizona / Special Weather Statements in 2012

Special Weather Statement, NWS Tucson, AZ

August 6, 2012

NWS Tucson, AZ issued this special weather statement at Aug 6, 2012, 6:57 PM MST. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2012, 6:57 PM MST (01:57 UTC)
Expired
Aug 6, 2012, 7:45 PM MST
In force
48 min
Issued by
NWS Tucson, AZ

The radar

The Tucson radar (KEMX), 79 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 2.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2012-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 393 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2012-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
393 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
3301 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

250 
WWUS85 KTWC 070157
SPSTWC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
657 PM MST MON AUG 6 2012

AZZ504-514-070245-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-
657 PM MST MON AUG 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIMA COUNTY UNTIL 745 PM
MST...

AT 649 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF MARANA...MOVING WEST AT 20
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH 
LOCALIZED AREAS OF REDUCED VISIBILITIES DUE TO BLOWING DUST.

AREAS AFFECTED BY THIS STORM INCLUDE...MARANA...AVRA VALLEY AND
PICTURE ROCKS.

LAT...LON 3233 11145 3250 11142 3251 11085 3231 11092
TIME...MOT...LOC 0157Z 102DEG 17KT 3239 11114

$$

GL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 6, 1:37 PM MST, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 6, 1:37 PM MST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
137 PM MST MON AUG 6 2012

.SYNOPSIS...ISOLATED TO SCATTERED THUNDERSTORMS AGAIN THIS EVENING
BEFORE A SLIGHT DRYING TREND WILL BRING A LITTLE LESS THUNDERSTORM
COVERAGE. OTHERWISE...STRONG HIGH PRESSURE ALOFT WILL RESULT IN HOT
DAYTIME TEMPERATURES.

&&

.DISCUSSION...STARTING TO SEE A FEW SHOWERS AND THUNDERSTORMS IN
SANTA CRUZ COUNTY AND SOUTHEAST OF SELLS EARLY THIS AFTERNOON. STILL
LOOKING AT THE MAIN AREAS OF CONCERN FOR STRONG THUNDERSTORMS BEING
ACROSS CENTRAL PIMA AND SANTA CRUZ COUNTIES INITIALLY...THEN
IMPACTING WESTERN PIMA. THE GREATER TUCSON AREA WILL BE RIGHT ALONG
THE TRANSITION ZONE BETWEEN THE SLIGHTLY DRIER AND STABLE AIR TO THE
EAST AND THE DEEPER MOISTURE TO THE WEST. ALSO...IT APPEARED THAT
THE BEST UPPER LEVEL SUPPORT FROM THE INVERTED TROUGH MOVING THROUGH
NORTHERN MEXICO WILL BE ACROSS THE WESTERN DESERTS. AFTER
TONIGHT...MODELS CONTINUE TO BUILD THE UPPER HIGH OVER THE REGION
WHICH SHOULD RESULT IN SOME DRYING AND SLIGHTLY WARMER HIGH
TEMPERATURES. NOT SURE THERE WILL BE A PROLONG DOWN PERIOD OF
THUNDERSTORM ACTIVITY AS THE UPPER HIGH MOVES TO A MORE FAVORABLE
POSITION OVER SOUTHERN UTAH ON WEDNESDAY. THUS...WILL CALL FOR LESS
THUNDERSTORM COVERAGE TUESDAY THEN INCREASE POP VALUES ON WEDNESDAY.
FOR NOW...WILL JUST CALL FOR A STANDARD POP FORECAST AFTER
WEDNESDAY. HIGH TEMPERATURES...ESPECIALLY ACROSS WESTERN PIMA
COUNTY...WILL BE A CONCERN FOR WEDNESDAY AND POSSIBLY THURSDAY.
LATER SHIFTS MAY NEED TO ISSUE A HEAT ADVISORY FOR THE LOWER WESTERN
DESERTS ON WEDNESDAY.

&&

.AVIATION...SCT-BKN 100-120 WITH ISOLD TO SCT SHRA/TSRA DVLPG THRU
07/06Z. WIND SPEEDS GENERALLY LESS THAN 10 KTS. WIND GUSTS UP TO 45
KTS NEAR THUNDERSTORMS THIS AFTERNOON AND EVENING. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE THRU THE WEEK...THOUGH MAIN STORY WILL BE THE MODEST DRYING
TREND AND HOTTER TEMPERATURES. THIS WILL RESULT IN RH VALUES
CONTINUING TO DROP BELOW VALUES SEEN OVER THE LAST FEW WEEKS. WINDS
WILL ALSO INCREASE SLIGHTLY LATE IN THE WEEK AS THE UPPER LEVEL HIGH
REPOSITIONS OVER NRN AZ.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 6, 10:08 AM MST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1008 AM MST MON AUG 6 2012

AZZ503>505-514-070400-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-CATALINA AND RINCON MOUNTAINS-
1008 AM MST MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN
RETURN TO THE AREA THIS AFTERNOON AND EARLY THIS EVENING.
THUNDERSTORM COVERAGE WILL BE LESS THAN YESTERDAY...WITH THE BEST
CHANCES JUST WEST OF THE AREA ACROSS CENTRAL AND WESTERN PIMA
COUNTY. LOCALLY HEAVY RAINFALL AND STRONG WINDS WILL BE THE MAIN
THREATS FROM SOME OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWER AND THUNDERSTORM COVERAGE WILL BEGIN TO DIMINISH SOMEWHAT.
AS THIS HAPPENS...EXPECT HOT DAYTIME TEMPERATURES MOST OF THE
WEEK. AFTERNOON HIGHS MAY NEAR RECORD LEVELS IN SOME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-515-070400-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-BABOQUIVARI MOUNTAINS-
1008 AM MST MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE AN ELEVATED RISK OF STRONG THUNDERSTORMS WITH HEAVY
RAINFALL AND DAMAGING WINDS THIS AFTERNOON AND THIS EVENING.
STORMS WILL DEVELOP ACROSS CENTRAL PIMA COUNTY AND NORTHERN SONORA
MEXICO THIS AFTERNOON AND TRACK WEST AND NORTHWEST INTO THE
EVENING HOURS. AREAS AROUND SELLS AND AJO COULD BE HIT THE
HARDEST...WITH POWER OUTAGES POSSIBLE DUE TO STRONG THUNDERSTORM
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWER AND THUNDERSTORM COVERAGE WILL BEGIN TO DIMINISH SOMEWHAT.
AS THIS HAPPENS...EXPECT HOT DAYTIME TEMPERATURES MOST OF THE
WEEK. AFTERNOON HIGHS MAY NEAR RECORD LEVELS IN SOME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ506>513-070400-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
1008 AM MST MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A MORE STABLE ATMOSPHERE TODAY WILL RESULT IN LESS THUNDERSTORM
ACTIVITY. ISOLATED THUNDERSTORMS WILL STILL DEVELOP IN THE
MOUNTAINS WITH A FEW STRAY STORMS DRIFTING WESTWARD INTO THE
VALLEYS. THE BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS WESTERN
SECTIONS OF COCHISE COUNTY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWER AND THUNDERSTORM COVERAGE WILL BEGIN TO DIMINISH SOMEWHAT.
AS THIS HAPPENS...EXPECT HOT DAYTIME TEMPERATURES MOST OF THE
WEEK. AFTERNOON HIGHS MAY NEAR RECORD LEVELS IN SOME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 6, 2:23 PM MST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
223 PM MST MON AUG 6 2012

AZZ502-503-515-062215-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-TOHONO O'ODHAM NATION
INCLUDING SELLS AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES AZ-
223 PM MST MON AUG 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 315 PM
MST...

AT 216 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF SELLS...MOVING NORTHWEST AT 15
MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...SELLS...LITTLE TUCSON...
ARTESA...COWLIC AND SAN ISIDRO.

LAT...LON 3186 11210 3205 11173 3177 11146 3163 11187
TIME...MOT...LOC 2123Z 139DEG 14KT 3181 11187

SMR
Special weather statement, Aug 6, 4:41 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
441 PM MST MON AUG 6 2012

AZZ501-502-070045-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY
INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ-
441 PM MST MON AUG 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 545 PM
MST...

AT 432 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES NORTHEAST OF ORGAN PIPE NATIONAL
MONUMENT...OR 41 MILES WEST OF SELLS...MOVING NORTHWEST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...ORGAN PIPE NATIONAL
MONUMENT...AJO...HICKIWAN...KUAKATCH...CHARCO 27...GUNSIGHT AND WHY.

LAT...LON 3250 11293 3250 11222 3177 11242 3195 11303
TIME...MOT...LOC 2341Z 120DEG 24KT 3215 11259

GL
Special weather statement, Aug 6, 5:43 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
543 PM MST MON AUG 6 2012

AZZ501-502-070130-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY
INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ-
543 PM MST MON AUG 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
630 PM MST...

AT 537 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF AJO...OR 41 MILES SOUTH OF GILA
BEND...MOVING WEST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...AJO.

LAT...LON 3205 11333 3250 11332 3249 11249 3186 11273
TIME...MOT...LOC 0043Z 106DEG 20KT 3237 11276

GL
Local storm report, Aug 6, 5:52 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
552 PM MST MON AUG 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     SELLS                   31.92N 111.88W
08/06/2012                   PIMA               AZ   EMERGENCY MNGR

            MULTIPLE POWER POLES DOWN IN SELLS

&&

EVENT NUMBER TWC1200049

GL
Local storm report, Aug 6, 5:54 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
554 PM MST MON AUG 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND DMG     5 SSW THREE POINTS      32.00N 111.30W
08/06/2012                   PIMA               AZ   TRAINED SPOTTER

            ROOF DAMAGE IN DIAMOND BELL RANCH...NUMEROUS SHEDS
            DAMAGED...8 INCH BRICK WALL ON CAR.

&&

EVENT NUMBER TWC1200050

GL
Special weather statement, Aug 6, 6:57 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
657 PM MST MON AUG 6 2012

AZZ504-514-070245-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-
657 PM MST MON AUG 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIMA COUNTY UNTIL 745 PM
MST...

AT 649 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF MARANA...MOVING WEST AT 20
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH
LOCALIZED AREAS OF REDUCED VISIBILITIES DUE TO BLOWING DUST.

AREAS AFFECTED BY THIS STORM INCLUDE...MARANA...AVRA VALLEY AND
PICTURE ROCKS.

LAT...LON 3233 11145 3250 11142 3251 11085 3231 11092
TIME...MOT...LOC 0157Z 102DEG 17KT 3239 11114

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:43 PM MSTSpecial Weather StatementTWC47 min
Aug 6, 7:15 PM MSTSevere Thunderstorm WarningTWCPima30 min
Aug 6, 7:41 PM MSTSevere Thunderstorm WarningTWCPima, Pinal34 min
Aug 6, 8:17 PM MSTSpecial Weather StatementTWCPinal28 min
Aug 6, 9:22 PM MSTSpecial Weather StatementTWCSanta Cruz53 min
Aug 6, 9:46 PM MSTSevere Thunderstorm WarningTWCSanta Cruz21 min
Aug 6, 9:49 PM MSTSpecial Weather StatementTWC26 min
Aug 6, 10:23 PM MSTSpecial Weather StatementTWCPinal52 min
Aug 6, 11:33 PM MSTSpecial Weather StatementTWCPima42 min

Nearby

Special Weather Statements in Arizona, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.